by Neil Bauman, Ph.D.
There is some interesting tinnitus research going on into the mechanisms that cause tinnitus, and the mechanisms that keep tinnitus “running” once it occurs.
Researchers have noticed an emerging pattern associated with tinnitus. Exposure to loud sounds leads to cochlear damage and hearing loss, even though this damage is often not clinically detected. The result of this decreased sound input to the brain leads to hyperactivity in certain auditory circuits in the brain which results in what we call tinnitus. (1)
One piece of research that caught my eye looks at a way of suppressing this noise-induced tinnitus.
Researchers know that a number of different areas of the brain are involved in processing sound, including tinnitus. One such area of the brain is called the dorsal cochlear nucleus (DCN).
Scientists have discovered that tinnitus (or at least some kinds of tinnitus) is associated with hyperactivity in the dorsal cochlear nucleus. In other words, the DCN cells fire impulses even when there is no actual sound being received. We perceive these sounds as tinnitus.
Now they are looking at ways to suppress this abnormal hyperactivity. In recent experiments on mice, researchers “took a close look at the biophysical properties of tiny potassium gene channels, called KCNQ channels, through which potassium ions travel in and out of the cell.” (2)
They found that mice with tinnitus “have hyperactive DCN cells because of a reduction in KCNQ potassium channel activity. These KCNQ channels act as effective ‘brakes’ that reduce excitability or activity of neuronal cells.” (2)
Thus, the idea is to find ways to increase KCNQ channel activity, which would automatically decrease the hyperactivity of the DCN cells. The result should be reduced or eliminated tinnitus. This sounds good in theory.
However, at present, research is focused on the new anti-epilepsy drug, Ezogabine (Retigabine). Ezogabine (Retigabine) enhances KCNQ channel activity. Current thinking is that by injecting the drug during or shortly after exposure to loud noise, the KCNQ channel activity would be increased and thus prevent tinnitus from starting.
“The KCNQ family is composed of five different subunits, four of which are sensitive to Ezogabine (Retigabine).” (2) Dr. Thanos Tzounopoulos of the University of Pittsburgh School of Medicine and his collaborators “aim to develop a drug that is specific for the two KCNQ subunits involved in tinnitus to minimize the potential for side effects.” (2)
I wish them well in their endeavors, but knowing that humans have over 70 potassium channel genes, and that KCNQ genes have a wide range of physiological attributes, I sincerely doubt that they will eliminate all (or even most) side effects. I fear that a drug that increases KCNQ activity in the dorsal cochlear nucleus might also increase activity in other, unexpected calcium channels, thus producing serious unwanted side effects.
For example, Ezogabine (Retigabine) has a long list of side effects including dizziness, drowsiness, vertigo, confusion, slurred speech, tremor, memory loss, gait disturbances, double vision, blue skin discoloration and eye abnormalities. Who knows what other side effects are still to be discovered? I don’t want any of these nasty side effects. How about you?
(1) Middleton, Jason, et. al. 2011. Mice with Behavioral Evidence of Tinnitus Exhibit Dorsal Cochlear Nucleus Hyperactivity Because of Decreased GABAergic Inhibition. In: Proceedings of the National Academy of Sciences, Vol. 108. No. 18, pp. 76017606.
(2) Scientists Find Mechanism That Causes Noise-Induced Tinnitus and Drug That Can Prevent It. May 27, 2013. Science Daily.